What is peak-dose dyskinesia in patients with Parkinson disease (PD)?

Updated: Jan 24, 2019
  • Author: Robert A Hauser, MD, MBA; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

By several months to years after the introduction of levodopa, many patients develop peak-dose dyskinesia consisting of choreiform, which is twisting/turning movements that occur when levodopa-derived dopamine levels are peaking. At this point, increasing dopamine stimulation is likely to worsen peak-dose dyskinesias, and decreasing dopamine stimulation may worsen Parkinson disease motor signs and increase off time. The therapeutic window lies above the threshold required to improve symptoms (on threshold) and below the threshold for peak-dose dyskinesia (dyskinesia threshold). The therapeutic window narrows over time because of a progressive decrease in the threshold for peak-dose dyskinesia.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!